How long should I prescribe osteoporosis treatments for?

'How long should I prescribe osteoporosis treatments for?' is a difficult and controversial question to answer. Bisphosphonates have a long half-life in bone and probably continue to be effective for some time after they are withdrawn. Because of potential concerns about the safety of long-term treatment with bisphosphonates, a drug holiday may be considered in some patients following a period of treatment. Calcium and vitamin D supplements should be continued during this time.

In patients receiving oral bisphosphonates (alendronate, ibandronate, risedronate), treatment is usually given for 5 years in the first instance. If bone mineral density (BMD) remains the same or has improved from baseline, the post-treatment T-score is > −2.5 and no fractures have occurred during treatment, it may be reasonable to withdraw bisphosphonate treatment for 2 to 3 years with reassessment of fracture risk at the end of that time and re-continuation of treatment if indicated. Because the effects of intravenous zoledronic acid last for longer than oral bisphosphonates, a drug holiday should be considered after 3 rather than 5 years of treatment.

The rationale for giving bisphosphonate holidays is that there is an association between two rare conditions, namely atypical femoral fractures and osteonecrosis of the jaw, and prolonged bisphosphonate therapy. However, a direct causal relationship has not been established and these conditions can occur in people who have never received bisphosphonates. Patients with severe osteoporosis (e.g. multiple vertebral fractures) need to continue bisphosphonates as the benefits of osteoporotic fracture prevention outweigh the potential risks of continuing treatment. Similarly, if fractures have occurred during treatment and/or BMD remains low, bisphosphonate therapy should be continued.

Atypical fractures usually occur in the subtrochanteric region of the femur or the femoral shaft. They are associated with minimal trauma, are usually transverse or oblique, heal poorly and are bilateral in nearly 50% of cases. They are often preceded by prodromal pain in the groin or thigh and X-ray or MRI imaging should be considered in patients with these symptoms. Osteonecrosis of the jaw is characterised by exposed bone in the maxillofacial region for at least eight weeks in the absence of previous radiation. Both conditions are very rare.

The effects of other anti-osteoporosis treatments (denosumab, raloxifene, strontium ranelate, teriparatide) wear off more rapidly when treatment is stopped and there is no clear case for drug holidays in patients receiving these drugs. In the case of strontium ranelate there is evidence for continued efficacy for up to at least 10 years of treatment. Withdrawal of denosumab is followed by rapid bone loss, and if it is stopped treatment with another anti resorptive drug should be considered. Teriparatide is approved for a maximum of 24 months and its beneficial effects may be maintained by subsequent treatment with an anti resorptive drug.